I'm a 70-yr. old female. For many years I've had widely spaced bouts of diarrhea, mostly occuring when I'm apprehensive, anxious, overly excited, stressed in some way. After my husband's death three years ago, these symptoms have been occurring more frequently. There is never any pain or bloating involved...only diarrhea. Other than this, I have been very regular and free of any other bowel problems. Could it be IBS?
Thanks for any advice you can give me.
~~Love is the Hardest Lesson~~ -Wm. Penn
If you never have any pain, it probably isn't IBS. There are bowel disorders that mimic IBS. There is such a thing as chronic functional diarrhea. Have you ever had a stool sample test for blood or anything? A screening for colon cancer should be done no matter what. Not because what you are describing is cancer but because everyone over 40 should get one regularly. You could make an appointment for the screening and discuss the symptoms you have now.
Sometimes a disfunctioning gallbladder can cause diarrhea episodes. Sometimes anxiety can cause diarrhea episodes. Sometimes an allergy to a certain food can cause episodes.
If it feels to you as it's anxiety related, make sure you tell the doctor that this is your perception. You really will need a doctor to go through the possibilities with you to rule out anything serious. Good luck to you.
Thanks very much for your answers! I have been screened for blood in the stool. Apparently okay. I'm rather relieved and also grateful for your advice. My doc' thinks it's stress related, but it's true he did not mention IBS specifically.
There is a connection between the Mind and Gut that results in diarrhea and pain caused by stress/anxious as well as being apprehensive. Alot of work was done by Dr.Marvin Schuster
,MD at Johns Hopkins. He was not only the head of The Gastro Department but was also a Psychiatrist. He retired last year after 39 years.
There is an interview with him posted by on the topic "Worth Reading for IBS'ers". I have read enough of his work to know that the treatment to break or slow down the connectin is to take a low dose of an anti-depression drug ---like 10mgs of Elavil.
Your Doctor may not be familiar with Dr. Schuster's work.